Diarrhea after colostomy reversal


Q: I had an ostomy reversal surgery on October 26th. Afterward, I had severe diarrhea and have continued to have it now for six months. Although I have been back to the doctor and to the ER and have had another abdominal CT scan which was found normal, I cannot eat anything without getting diarrhea, sometimes with gas, sometimes solid with loose watery stools. I have been told that I should be healed by six months and completely recovered within a year, but I am fairly restricted to my house and rarely go out because of "accidents". It doesn't seem to matter what I eat, whether it is low fiber or high fiber, I still get the diarrhea. It is debilitating. The doctor told me over a month ago that I had a viral infection. I was told to continue taking Bentek, which does no good at all. About the only thing that helps is Imodium. Can you give me any suggestions on what to do? I am cancer-free. Neither the GI doctor nor the surgeon find anything else wrong.


A:   Depending on how much of your colon was removed during the first operation to remove the cancer, it is quite likely that your loose stools may persist for some time. The large intestines (colon) is responsible for removing water from feces to make it solid. If a significant portion of the colon is removed then this function is lost and the stool remains semi-solid or even liquid. I suspect this may the reason for the loose stools in your case. You should find out from your surgeon how much of your colon was removed in the first operation and ask if this is the likely reason you are still having loose stools. You may continue to take Imodium if it relieves your symptoms.

Related Q&A

Q: I'm looking for a third opinion from a gastroenterologist. In 2002 I had an colonscopy that found three polyps. Two w...

Q: Worried about colon sudden onset constipationi. Had negative fit test three months ago. One lifetime colonoscoopy

Q: Hello, On Saturday I participated in a 5.5 hour bike race, it was very intense and I was sitting on my seat almos...

Q: I have been having pencil size stool with no bleeding. I have also been having severe back aches in my lower back. ...

Q: Do my symptoms match up to anything? Frequent urination, heartburn, stomach pain, light headed, headache, frequent bo...


Dr. James Obaji M.D.

  • 247 Reviews
  • Family Physician

Dr. Suneel Sharman M.D.

  • 190 Reviews
  • Family Physician

Dr. Pat Golden M.D.

  • 169 Reviews
  • Cardiologist

Dr. Kunaal Jindal M.D.

  • 112 Reviews
  • Plastic Surgeon